Alert archive / Maryland / Flash Flood Warnings in 2002

Flash Flood Warning 34, NWS Baltimore/Washington

June 19, 2002Saint Mary's County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jun 19, 2002, 1:49 PM EDT for Saint Mary's County, Maryland. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2002, 1:49 PM EDT (17:49 UTC)
Expired
Jun 19, 2002, 3:00 PM EDT
In force
71 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

County Saint Mary's County, MD

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2002-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2002-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 191751
FFWLWX
MDC037-191900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
149 PM EDT WED JUN 19 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN ST. MARYS COUNTY IN SOUTHERN MARYLAND

* UNTIL 300 PM EDT.

* AT 145 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL 8 MILES NORTHWEST OF
  LEONARDTOWN...OR ABOUT 8 MILES SOUTHWEST OF GOLDEN BEACH.

RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN HAS OCCURED THIS WILL 
LIKELY CAUSE FLASH FLOODING IN WESTERN ST. MARYS COUNTY. 

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING IN CHAPTICO AND MECHANICSVILLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

LAT...LON 3831 7687 3821 7666 3837 7653 3852 7674

MANNING
1 follow-up statement
000 
WGUS71 KLWX 191906
FFSLWX
MDC037-192000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
305 PM EDT WED JUN 19 2002

...THE FLASH FLOOD WARNING FOR ST. MARYS COUNTY HAS BEEN CANCELLED...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN
THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE
FLOODING THREAT. EVEN THOUGH STREAMS AND CREEKS ARE RECEDING...SOME
ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO
AVOID DRIVING THROUGH FLOODED ROADWAYS.

$$

LAT...LON 3836 7649 3805 7628 3820 7664 3835 7668

STRONG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 11:10 AM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 19, 11:10 AM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1110 AM EDT WED JUN 19 2002

BUSY MORNING WITH CONVECTION TDY. 12Z IAD SOUNDING SHOWING MORE
INSTAB THAN YDY...WITH SEVERAL INDICES BECOMING FAVORABLE FOR SVR
WX. VERY STEEP LAPSE RATES /APPROACHING DRY ADIABATIC/ IN THE H8-H6
LAYER WITH GOOD POT FOR STRONG SUSTAINED UPDRAFTS. CLDS CLRG BEHIND
SMALL CONVECTIVE COMPLEX MOVING THROUGH THE METRO RIGHT NOW...SO
RECOVERY IS STILL ANTICIPATED.

0-6KM SHEAR IS FAIRLY WEAK TDY...BUT MDLS INDICATE THIS WL INCREASE
DURING THE LATE AFTN AND EVE HRS. LLVL WINDS VEER STRONGLY...BUT
WIND FIELD AS A WHOLE IS VERY WK. HODOGRAPH SHOWING SOME
CURVATURE...BUT STILL FOR THE MOST PART PRETTY SHORT. WITH APCHG
DYNAMICS LTR...PRIND HODOGRAPHS WL ENLARGE SUGGESTING INCREASING
POTENTIAL FOR ORGANIZED SVR CONVECTION...POSSIBLY SUPPORTIVE OF
ROTATING UPDRAFTS.

WITH WK WIND FIELD...SLOW STORM MOTIONS SUGGEST SOME HVY RAFL
POTENTIAL. SEVERAL LOCATIONS SAW HVY RAFL LAST NIGHT AND THIS
MORN...SO LOCALIZED FLOODING MAY BECOME A PROBLEM IN A FEW SPOTS
THIS AFTN. WIDESPREAD FLDG NOT EXPECTED...AS PWAT VALUES ARE ONLY
AROUND 1 INCH...AND NOT EXPECTED TO INCREASE SIGNIFICANTLY TDY.

OTRW...NO OTHER CHGS TO FCST ATTM...TEMPS LOOK FINE AND SO DO CLDS.
HV UPDATED FCST TO REFLECT SVR WORDING IN ZFP AND INCREASE POPS
SLIGHTLY ALL ZNS.

MANNING

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jun 19, 10:00 AM EDT, 3 hours 49 minutes before
VAZ052>054-191500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1000 AM EDT WED JUN 19 2002

...STRONG THUNDERSTORM HEADING INTO FAIRFAX COUNTY...

AT 10:00 AM DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER EASTERN LOUDOUN COUNTY NEAR ARCOLA AND DULLES AIRPORT. THIS
STORM IS MOVING SOUTHEAST AT 30 MPH AND WILL MOVE INTO FAIRFAX
COUNTY DURING THE NEXT HOUR.

THIS STORM IS PRODUCING WIND GUSTS TO 30 MPH...HAIL...HEAVY RAIN AND
FREQUENT LIGHTNING. IF THREATENING WEATHER APPROACHES YOUR AREA...
SEEK SHELTER.

WALSTON
Special weather statement, Jun 19, 10:19 AM EDT, 3 hours 30 minutes before
DCZ001-VAZ053-054-191515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1019 AM EDT WED JUN 19 2002

...THUNDERSTORM MOVING THROUGH FAIRFAX COUNTY...

AT 10:19 AM DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
HEAVY RAIN AND LIGHTNING BETWEEN RESTON AND CENTREVILLE IN FAIRFAX
COUNTY. THIS STORM IS MOVING EAST-SOUTHEAST AT 30 MPH AND WILL
AFFECT THE CITY OF FAIRFAX...FAIRFAX COUNTY...ARLINGTON...ALEXANDRIA
...AND FALLS CHURCH DURING THE NEXT 45 MINUTES.

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAIN...LIGHTNING...WIND
GUSTS TO 30 MPH AND POSSIBLY SMALL HAIL.

IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK SAFE SHELTER.

WALSTON
Special weather statement, Jun 19, 10:50 AM EDT, 2 hours 59 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-192100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1050 AM EDT WED JUN 19 2002

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE TODAY ACROSS MUCH OF
MARYLAND...VIRGINIA...THE EASTERN WEST VIRGINIA PANHANDLE AND THE
DISTRICT OF COLUMBIA. LARGE HAIL...DAMAGING WINDS AND VERY HEAVY
RAINFALL MAY ACCOMPANY SOME OF THESE STORMS. IN ADDITION THE STORMS
WILL BE SLOW MOVING AND CAPABLE OF PRODUCING 1 TO 2 INCHES OF RAIN
IN AN HOUR OR SO...WITH THE POTENTIAL FOR LOCALIZED FLOODING.

A MOIST AND UNSTABLE AIR MASS REMAINS IS IN PLACE OVER THE AREA. AN
UPPER LEVEL DISTURBANCE COMBINED WITH DAYTIME HEATING WILL PROVIDE
THE FOCUS FOR CONTINUED THUNDERSTORM DEVELOPMENT FOR THE REST OF THE
AFTERNOON AND EARLY EVENING. THE TIME OF GREATEST POTENTIAL FOR
SEVERE WEATHER WILL BE THIS AFTERNOON INTO EARLY THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION INFORMATION FROM THE NATIONAL WEATHER SERVICE.

MANNING

Nearby

Flash Flood Warnings in Maryland, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.